How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Kym Tolson, LCSW, CSAC, NBCCH Your Ow...
Kym Tolson, LCSW, CSAC, NBCCH, Therapist
Category: Mental Health
Satisfied Customers: 251
Experience:  Over 15 years of experience as a substance abuse therapist. I am a Licensed Clinical Social Worker
Type Your Mental Health Question Here...
Kym Tolson, LCSW, CSAC, NBCCH is online now
A new question is answered every 9 seconds

My 28 year old son is bipolar and is suffering from panic attacks.

This answer was rated:

My 28 year old son is bipolar and is suffering from panic attacks. What can he do? Thank you. Patricia Redick
Thank you for using I am so sorry to hear your son is going through. Generally, panic attacks are a state of mind. Usually what happens is the first one is so scary that a person starts to anticipate the attacks and they live in a state of anxiety about when the next one is going to happen. So, the first part of dealing with them is to use 'self talk' to let yourself know that if another one comes, you will manage it just fine. You will be able to breathe and realize it is just a panic attack and it will go away as easily as it came on.
Second, he will need to realize that panic attacks are really just excess adrenaline that runs through your body when it's dealing with a situation or feeling that is uncomfortable. Panic attacks are physiological. Feelings of panic can be very scary, but the feelings are his body telling him to run from the situation, it's a primitive type response. This response is a mechanism that evolved to protect him. He has to tell himself there is no need for this response now that he is safe

Next, he will need to learn breathing and grounding techniques. Here is a link to good breathing techniques to help him. Here is one for grounding techniques.

Lastly, he will need to talk with his Dr. about stopping the medications you mentioned but it might not be a bad idea because both of those medications have a "withdrawal effect" that can actually produce anxiety feelings.

I hope this answer helps and please let me know if you have any other questions about this answer.

Take care,
Kym Tolson, LCSW, CSAC, NBCCH and other Mental Health Specialists are ready to help you

Related Mental Health Questions